Beta-lactam (BL) antibiotics are the most frequent cause of drug hypersensitivity in children, inducing both immediate and non-immediate reactions. Here we report a case of a 4-year-old child with a disseminated maculopapular exanthema 7 days after the first dose of amoxicillin–clavulanate, referred to our paediatric allergy department. Skin prick tests were negative. Intradermal tests were performed and, after 10 hours, indurated wheals larger than 10×10 mm with progressive erythema and disseminated maculopapular eruption were developed, related to amoxicillin and amoxicillin–clavulanate. Systemic reactions to BL skin tests are rarely reported and the majority are immediate reactions. This case illustrates a rare example of a non-immediate systemic reaction to intradermal tests, underlying the importance of skin testing before drug provocation tests in cases of moderate to severe non-immediate reactions.
- paediatric prescribing
- pharmacology and therapeutics
Statistics from Altmetric.com
Contributors JC and GO—bibliographical search, drafting of the article and critical reviewing of the content of the article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Parental/guardian consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.